Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Lake Charles, LA

March 21, 2015Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Mar 21, 2015, 12:48 PM CDT for Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2015, 12:48 PM CDT (17:48 UTC)
Expired
Mar 21, 2015, 3:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 91 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 1:38 PM CDTFLASH FLOODPort Neches, TXNUMEROUS REPORTS OF STALLED VEHICLES DUE TO FLOODING. NALL STREET HAS BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WGUS54 KLCH 211748
FFWLCH
TXC245-212045-
/O.NEW.KLCH.FF.W.0005.150321T1748Z-150321T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT SAT MAR 21 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PORT NECHES...PORT ARTHUR...
  NEDERLAND...HAMSHIRE...GROVES...CENTRAL GARDENS...

* UNTIL 345 PM CDT

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS THAT CONTINUE TO    
  MOVE NORTHEAST AT 15 MPH ACROSS SOUTHERN JEFFERSON COUNTY. DOPPLER 
  RADAR ESTIMATES SHOW BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN    
  OVER PORTIONS OF JEFFERSON COUNTY THE PAST 3 HOURS...INCLUDING     
  PORTIONS OF TAYLOR BAYOU AND WILLOW MARSH BAYOU.. ADDITIONAL       
  RAINFALL IS EXPECTED THROUGH THE NEXT FEW HOURS...WITH RAINFALL    
  RATES OF UP TO 4 INCHES AN HOUR AT TIMES...AND ANOTHER 1 TO 3      
  INCHES OF RAIN WILL BE POSSIBLE. THERE HAVE BEEN SEVERAL REPORTS   
  OF FLOODING ON THE HIGHWAY 69 FEEDER ROAD NEAR NEDERLAND AND ON    
  ROADS NEAR CENTRAL MALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2978 9436 2988 9436 2988 9438 2993 9440
      3006 9404 3003 9403 3003 9401 2992 9387
      2987 9391 2983 9391 2983 9392 2984 9393
      2982 9394 2960 9433

$$

24
1 follow-up statement
756 
WGUS74 KLCH 211926
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CDT SAT MAR 21 2015

TXC245-212045-
/O.CON.KLCH.FF.W.0005.000000T0000Z-150321T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TX-
226 PM CDT SAT MAR 21 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
JEFFERSON COUNTY...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING 
FLASH FLOODING ACROSS THE SOUTHERN HALF OF JEFFERSON COUNTY. 
RAINFALL IS BEGINNING TO DIMINISH ACROSS THE AREA...BUT SCATTERED 
SHOWERS WILL CONTINUE TO AFFECT PORTIONS OF THE COUNTY SOUTH OF 
INTERSTATE 10. RAINFALL AMOUNTS OF 4 TO 6 INCHES HAVE FALLEN SINCE 
EARLY THIS MORNING...AND AN ADDITIONAL 1 TO 2 INCHES IS STILL 
POSSIBLE THROUGH THE NEXT HOUR OR TWO. THIS ADDITIONAL RAINFALL 
ALONG WITH RUNOFF FROM EARLIER RAINS TODAY WILL MAINTAIN THE 
POTENTIAL FOR FLOODING WITH SEVERAL ROADWAYS ALREADY UNDER WATER IN 
BRIDGE CITY...PORT ARTHUR AND NEDERLAND. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHEAST
TEXAS REGIONAL AIRPORT...PORT ACRES...LA BELLE...PORT NECHES...PORT
ARTHUR...NEDERLAND...GROVES...FANNETT AND CENTRAL GARDENS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2978 9436 2988 9436 2988 9438 2993 9440
      3006 9404 3003 9403 3003 9401 2992 9387
      2987 9391 2983 9391 2983 9392 2984 9393
      2982 9394 2960 9433

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 11:32 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 21, 11:32 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1132 AM CDT SAT MAR 21 2015

.UPDATE...
FLASH FLOOD WATCH EXPANDED TO INCLUDE THE REMAINDER OF THE SERN TX
ZONES.

&&

.DISCUSSION...
LOCAL 88DS CONTINUE TO SHOW AN AREA OF HEAVIER SHOWERS/STORMS
DEVELOPING ALONG THE STALLING FRONTAL BOUNDARY OVER COASTAL SERN
TX. MEANWHILE AN AREA OF MORE LIGHT TO MODERATE RAINFALL...WITH AN
EMBEDDED STORM OR TWO...CONTINUES TO SPREAD EWD ACROSS THE
FORECAST AREA. PRECIP ESTIMATES SHOW RAINFALL RATES AS HIGH AS 2+
INCHES PER HOUR HAVE BEEN OCCURRING OVER PARTS OF JEFFERSON/ORANGE
COUNTIES THE PAST COUPLE OF HOURS WITH THIS ACTIVITY...AND REPORTS
OF MINOR FLOODING HAVE BEGUN TO COME IN FROM THE MID-COUNTY AREA
SE OF KBMT. THUS HAVE ELECTED TO EXPAND THE FLASH FLOOD WATCH SWD
TO INCLUDE THE GOLDEN TRIANGLE AREA AND ZONES JUST NORTH OF THERE...
ALTHOUGH PRIMARY CONCERN IS JEFFERSON/ORANGE AREA. WILL CONTINUE
TO MONITOR NEED FOR WATCH EXPANSION FOR SWRN LA ZONES AS HEAVIER
RAINS MOVE INTO THIS AREA...ALTHOUGH THE ONGOING HEAVIER ACTIVITY
ALONG THE FRONT HAS BEEN SHOWING SIGNS OF WEAKENING PAST SEVERAL
SCANS.

ELSEWHERE JUST AMENDED LATE MORNING AND AFTERNOON POPS BASED ON
RADAR TRENDS. ALSO NUDGED MAX TEMPS DOWNWARD AS CLOUDS/RAIN SHROUD
THE AREA TODAY.

UPDATED ZONES ALREADY SENT.
25

&&

.PREV DISCUSSION... /ISSUED 707 AM CDT SAT MAR 21 2015/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. DEEP GULF AND
PACIFIC MOISTURE OVER THE REGION AHEAD OF AN APPROACHING SHORTWAVE
TROF WILL RESULT IN IFR/MVFR CLOUDINESS AT ALL TERMINALS EARLY
THIS MORNING. LIFR FOG AT BPT WILL GRADUALLY LIFT BY MID-MORNING.
OTHERWISE...SHOWERS AND A FEW THUNDERSTORMS NOW OVER SOUTH AND
EAST TEXAS WILL ADVANCE INTO THE AREA AS THE AFOREMENTIONED TROF
NEARS. HAVE INCLUDED A PREVAILING GROUP FOR CONVECTION AT
BPT...LCH AND AEX FROM MID/LATE MORNING AND THROUGH THE AFTERNOON.
FOR LFT AND ARA...MAINTAINING AFTERNOON TEMPO GROUPS FOR SHOWERS
AND A FEW THUNDERSTORMS. RAIN CHANCES WILL LESSEN OVERNIGHT...BUT
CEILINGS ARE EXPECTED TO STAY WITHIN IFR.

MARCOTTE

PREV DISCUSSION... /ISSUED 535 AM CDT SAT MAR 21 2015/

DISCUSSION...
RAINS TRAINED ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND INTO
CENTRAL LOUISIANA LAST NIGHT WITH TOTALS OF TWO TO FOUR INCHES IN
SOME LOCATIONS.

THE RAINS WERE DUE TO A SURFACE LOW AND ASSOCIATED FRONTAL BNDRY
IN THE REGION WITH ADDITIONAL SUPPORT FROM AN UPPER LEVEL TROF
THAT IS DRAGGING EASTERN PACIFIC AND GULF MOISTURE ACROSS THE
REGION. RAINS TODAY ARE EXPECTED TO BE HEAVY AT TIMES IN THE LAKES
REGION AND AGAIN INTO CENTRAL LOUISIANA AND A FLASH FLOOD WATCH HAS
BEEN POSTED THROUGH 4 PM. CLOUDS AND RAINS WILL KEEP THE TEMPS
COOLER THAN YESTERDAY.

THE CHANCES FOR ADDITIONAL RAINS WILL CONTINUE INTO THE OVERNIGHT
HOURS AS THE SURFACE FRONT WILL REMAIN ANCHORED OVER THE REGION.
BY LATE ON SUNDAY THE FRONTAL BOUNDARY IS EXPECTED TO FINALLY GET
A KICK AS THE UPPER LEVEL TROF WILL MOVE NORTHEAST OF THE REGION.
THIS WILL ALLOW DRIER AIR TO FILTER IN SHUTTING OFF THE RAINS.
COOLER TEMPS TO START OUT THE DAY ON MONDAY MORNING WITH TEMPS
WARMING INTO THE MID 70S BY THE AFTERNOON HOURS. NOT LOOKING
RAINS THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  64  76  57  74 / 100  60  70  10  10
KBPT  74  63  77  58  75 / 100  60  50  10  10
KAEX  67  60  73  54  73 / 100  70  70  20  10
KLFT  77  65  78  59  75 /  90  60  80  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
     NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
     NEWTON...TYLER.

GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Mar 21, 5:03 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT SAT MAR 21 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
503 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF A SURFACE BOUNDARY AND GULF MOISTURE TODAY WILL
SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT. RAINS WILL BE HEAVY
AT TIMES. AS THE GROUND IS SATURATED FROM RECENT RAINS...THIS
LATEST RAINFALL IS EXPECTED TO ENHANCE THE CHANCE FOR FLOODING IN
THE LAKES REGION OF SOUTHEAST TEXAS AND INTO CENTRAL LOUISIANA
TODAY. RAINS WILL CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAINS ENDING SUNDAY EVENING AS THE WEAK FRONTAL BOUNDARY PUSHES
OFF TO THE EAST AND DRIER AIR BECOMES ESTABLISHED BY EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-221015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
503 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
PATCHY FOG OVER THE GULF IS EXPECTED TO CONTINUE THROUGH THE LATE
MORNING HOURS. CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NEXT FRONT LOOKS TO MOVE THROUGH BY FRIDAY MORNING WITH WINDS AND
SEAS INCREASING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Mar 21, 10:58 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      PORT NECHES             29.97N 93.94W
03/21/2015                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER ACROSS HIGHWAY 365 AND JIMMY
            JOHNSON BOULEVARD.

&&

TWH
Local storm report, Mar 21, 11:56 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      VINTON                  30.20N 93.58W
03/21/2015                   CALCASIEU          LA   PUBLIC

            WATER REPORTED OVER SEVERAL ROADS IN VINTON
            INCLUDING...SITTER ST...EDDY ST...LYONS ST...AND AN
            ESIMATED 6 INCHES OF WATER OVER GOODWIN ST

&&

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:39 PM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler3 hr
Mar 20, 10:25 PM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler18 hr
Mar 21, 10:13 AM CDTAreal Flood AdvisoryLCHJefferson2 hr
Mar 21, 10:56 AM CDTFlash Flood WarningLCHJefferson109 min
Mar 21, 11:06 AM CDTAreal Flood AdvisoryLCHJefferson, Orange114 min
Mar 21, 12:32 PM CDTFlash Flood WarningLCHJefferson, Orange88 min
Mar 21, 2:02 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr
Mar 21, 3:48 PM CDTFlash Flood WarningLCHJefferson117 min
Mar 21, 4:05 PM CDTRiver Flood WatchLCH10 days
Mar 21, 4:13 PM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler5 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.